News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Is use of a probiotic appropriate during antibiotics?


 angels4kali - Mon Apr 20, 2009 10:20 am

My seven year old is having lymph node removal surgery for MAC (mycobacterium avium complex) followed by 4 weeks of antibiotics.

The doctor recommended a yogurt a day to help with the side affects. My daughter loves yogurt now and I do not want her to make a psychological association between yogurt and the icky side affects of antibiotics.

I already hate anything orange flavored due to a similar association with a medication taken for a long period as a child.

Would it be appropriate to use yogurt some days and a probiotic such as FloraBEAR from RenewLife on other days? Just so she doesn't get sick of yogurt.

Product Specs:
http://www.renewlife.com/images/specs/KIDS-FloraBear.gif

Product Info Sheet:
http://www.renewlife.ca/pdfs/product/pdf1_product_49_FloraBEAR%20PK%20Sheet.pdf
 Dr. Chan Lowe - Sun Jul 12, 2009 9:11 pm

User avatar Hello Angels4kali,

Using a probiotic may help minimize some of the side effects of diarrhea that can come with antibiotic use. In general they are safe. Live colony yogurt has these good bacteria in it as does the probiotic supplements.

I'm not as up on the subject as I once was but I believe that the only probiotic that has actually been shown to be helpful are the ones that have lactobacillus GG in them. Despite the claims, most have actually not been shown to make a significant difference.

Regarding swapping between yogurt and the probiotic, this should be an acceptable method. As a general warning, probiotics should not be used in those without a normal immune system.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here